So breastfeeding is going really well. You feel great, the baby is gaining appropriately sleeping between feeds, and life is good. Then, out of nowhere, Mom develops excruciating breast pain with feeds, sort of similar to walking on broken glass! Mom’s nipples are itchy, painful, and/or red, and the baby has a white coating over his tongue. Mom wonders: What in the world has happened?! And: Do I have to stop breastfeeding?
Believe me when I tell you that the pain is real, and that (thankfully) not all breastfeeding mothers will experience it. The bad news: you and the baby have a yeast infection caused by candida albicans. The good news: There’s no need to stop breastfeeding.
Signs & Symptoms
Yeast, or fungal infection, cause a superficial infection of the mucus membranes of the baby. You’ll see a thick white coating on the tongue that can not be wiped away. Yeast may also be responsible for a diaper rash. The baby will have a very red, irritated rash that predominantly affects the skin folds. Normal diaper creams do not clear the rash. Mom’s nipples are often itchy, red, and very painful even when the baby is not nursing. Yeast is most often seen in diabetic mothers and in patients who’ve recently completed antibiotics, however, any mom or baby can experience it.
Not all women and children will develop a yeast infection. There are a few tips that you can use to help try and prevent an infection. First, yeast thrive in poorly aerated damp areas, so keep your nipples as dry as possible. Make sure you’re changing your nursing pads frequently. Second, always make sure to wash anything that goes into the baby’s mouth — with warm soapy water, at least once a day, to help prevent the spread of the fungal infection. This may include nipples, pacifiers, and or teething rings. If you’re pumping, make sure you’re cleaning the pump parts at least once per day as instructed.
If you notice any signs of yeast in either you or your infant, call your physician for treatment. Yeast is relatively easy to treat with medicines. Frequently prescribed to the infant is an oral suspension of nystatin, which you will apply to the affected areas of the mouth four times a day. It’s important to complete the medicine as instructed. There’s also a nystatin cream that mom should use on her nipples after every feed. This same cream can be applied to the diaper area of the baby for a candida diaper rash. Allowing the baby time out of the diaper may also help. These medicines should be used for at least 3-4 days after the infection has cleared. If the course of nystatin doesn’t work, your doctor may prescribe Diflucan or Gentian violet.
Thrush is easily passed back and forth between mother and baby, so it’s important that you both are treated at the same time. There’s no reason for you to stop breastfeeding if you have thrush. If you find it to painful, be sure to pump your breast as you’re able, to maintain your supply. Usually after 2-3 days of the medication things go much better.
If you think you or your baby have a yeast infection, call our office or our Breastfeeding Center of Pittsburgh for an appointment.
Dr. Alicia Hartung, a shareholder in the practice, has been a Kids Plus Doc since 2001.